Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 236, NWS Dodge City, KS

July 22, 2023Lane County, Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 22, 2023, 9:56 PM CDT for Lane County, Scott County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2023, 9:56 PM CDT (02:56 UTC)
Expired
Jul 22, 2023, 10:30 PM CDT
In force
34 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Lane County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 107 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1623 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1623 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1540 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

242 
WUUS53 KDDC 230256
SVRDDC
KSC101-171-230330-
/O.NEW.KDDC.SV.W.0236.230723T0256Z-230723T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
956 PM CDT Sat Jul 22 2023

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Eastern Scott County in west central Kansas...
  Western Lane County in west central Kansas...

* Until 1030 PM CDT.

* At 956 PM CDT, a severe thunderstorm was located 10 miles east of
  Scott State Lake, moving south at 40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Healy around 1010 PM CDT.
  Manning around 1015 PM CDT.

Other locations in the path of this severe thunderstorm include
Grigston and Amy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3870 10053 3835 10045 3832 10087 3870 10091
TIME...MOT...LOC 0256Z 352DEG 33KT 3873 10074 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HOVORKA
1 follow-up statement
616 
WWUS53 KDDC 230316
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1016 PM CDT Sat Jul 22 2023

KSC101-171-230330-
/O.CON.KDDC.SV.W.0236.000000T0000Z-230723T0330Z/
Scott KS-Lane KS-
1016 PM CDT Sat Jul 22 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR EASTERN SCOTT AND WESTERN LANE COUNTIES...

At 1016 PM CDT, a severe thunderstorm was located very near Manning,
moving south at 35 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
  Grigston and Amy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3870 10053 3835 10045 3832 10087 3870 10091
TIME...MOT...LOC 0316Z 353DEG 39KT 3853 10071 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TATRO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 5:30 PM CDT, 4 hours 26 minutes earlier.

Area forecast discussion, Jul 22, 5:30 PM CDT, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
530 PM CDT Sat Jul 22 2023

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Sunday night)
Issued at 103 PM CDT Sat Jul 22 2023

WV imagery indicates a northwest flow aloft prevailing across the
Western High Plains downstream of a building ridge edging east into
the Great Basin. Near the surface, a small area of high pressure is
shifting east across the Texas Panhandle into western Oklahoma.

There is a chance for isolated to widely scattered thunderstorms
this evening as a prevailing northwest flow aloft gradually
intensifies across central and portions of western Kansas. With
surface dewpoints holding in the mid/upper 60s(F) providing
sufficient instability, steepening mid-level lapse rates
coinciding with the arrival of a +60-65kt upper level jet core
nosing into northwest/north central Kansas will create conditions
for possible thunderstorm development late afternoon/early
evening. CAMs suggest potential initial development farthest north
in vicinity of the I-70 corridor with any storms then spreading
southward during the evening time period. Gradually increasingly
favorable deep layer (effective shear upward of 30-40kt) combined
with MLCAPE values upward of 1000 to 1500 J/kg will increase
severe potential with large hail and damaging winds the main
threats. Quieter conditions are likely Sunday as ridging aloft
continues to build as it edges farther east into the Western High
Plains.

Fairly seasonal temperatures are likely tonight with little change
to the general air mass across the high plains of western Kansas.
Expected lows generally down into the 60s(F). Prevailing low level
southerlies will pull warmer air into the area Sunday, pushing
afternoon highs well into the 90s(F).

.LONG TERM...(Monday through Saturday)
Issued at 141 PM CDT Sat Jul 22 2023

A hotter but drier/more tranquil pattern is likely through mid-week
as medium range ensembles indicate a broad upper level ridge shifting
slowly east across the Colorado Rockies into the Western High Plains.
Despite ample moisture providing sufficient instability, a weakening
flow aloft associated with the upper ridge axis will likely hinder
thunderstorm chances through much of the period. A deepening lee side
trough of low pressure in response to the approaching upper level high
will help enhance warm air advection into western Kansas Monday, pushing
H85 temperatures up into the upper 20s(C) in central Kansas to a little
above 30C in extreme southwest Kansas. Under plenty of sunshine, expect
afternoon highs up into the mid/upper 90s(F) to possibly 100F in some
locations. Similar temperatures are forecast through at least Wednesday
with upper ridge axis edging into the Western High Plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 520 PM CDT Sat Jul 22 2023

Isolated to widely scattered thunderstorms will drift southward through
western Kansas this evening, potentially affecting the vicinity of KHYS,
KGCK, and KDDC generally after 00-02Z. Otherwise, VFR conditions are
expected to continue through early Sunday. South-southwest winds around
5 to 15kt are expected through early Sunday as lee side troughing
develops in eastern Colorado.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  96  70  99 /  20   0   0   0
GCK  62  94  67  97 /  20   0   0   0
EHA  62  95  67  99 /  10   0   0   0
LBL  63  95  68 100 /  20   0   0   0
HYS  63  96  69  99 /  30   0   0   0
P28  65  95  70  99 /  20   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, Jul 22, 1:55 AM CDT, 20 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Dodge City KS
155 AM CDT Sat Jul 22 2023

KSZ030-031-043>046-061>066-074>081-084>090-230700-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
155 AM CDT Sat Jul 22 2023 /1255 AM MDT Sat Jul 22 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms are expected to roll south through
southwest KS Saturday afternoon. Primary hazards are large hail
and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Springer

In the hours before

Special weather statement, Jul 22, 8:47 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
847 PM CDT Sat Jul 22 2023

KSZ046-065-230215-
Rush KS-Pawnee KS-
847 PM CDT Sat Jul 22 2023

...A strong thunderstorm will impact portions of northwestern Pawnee
and western Rush Counties through 915 PM CDT...

At 846 PM CDT, Doppler radar was tracking a strong thunderstorm near
McCracken, moving south at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Hargrave around 900 PM CDT.
  Alexander around 905 PM CDT.

Other locations in the path of this storm include Nekoma and Rush
Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3866 9956 3869 9940 3836 9918 3829 9956
TIME...MOT...LOC 0146Z 342DEG 21KT 3860 9949

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

HOVORKA
Special weather statement, Jul 22, 8:49 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Dodge City KS
849 PM CDT Sat Jul 22 2023

KSZ065-066-230215-
Stafford KS-Pawnee KS-
849 PM CDT Sat Jul 22 2023

...A strong thunderstorm will impact portions of east central Pawnee
and Stafford Counties through 915 PM CDT...

At 849 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Radium, moving south at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  St. John and Dillwyn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3784 9888 3826 9898 3826 9847 3785 9847
TIME...MOT...LOC 0149Z 337DEG 26KT 3818 9886

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

HOVORKA
Special weather statement, Jul 22, 9:00 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Dodge City KS
900 PM CDT Sat Jul 22 2023

KSZ044-045-063-064-230230-
Finney KS-Hodgeman KS-Lane KS-Ness KS-
900 PM CDT Sat Jul 22 2023

...A strong thunderstorm will impact portions of northeastern Finney,
southwestern Ness, northwestern Hodgeman and southeastern Lane
Counties through 930 PM CDT...

At 900 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alamota, moving south at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Alamota around 910 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3856 10044 3858 10026 3823 10015 3820 10049
TIME...MOT...LOC 0200Z 353DEG 22KT 3850 10037

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

HOVORKA
Special weather statement, Jul 22, 9:17 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Dodge City KS
917 PM CDT Sat Jul 22 2023

KSZ065-066-081-230245-
Pratt KS-Stafford KS-Pawnee KS-
917 PM CDT Sat Jul 22 2023

...A strong thunderstorm will impact portions of southeastern Pawnee,
Stafford and northern Pratt Counties through 945 PM CDT...

At 917 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dillwyn, moving south at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  St. John, Macksville and Dillwyn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3767 9897 3820 9899 3816 9847 3771 9847
TIME...MOT...LOC 0217Z 344DEG 12KT 3807 9887

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

HOVORKA
Local storm report, Jul 22, 9:37 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
937 PM CDT Sat Jul 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     Hail             1 S Riga                38.94N 99.65W
07/22/2023  E1.00 inch       Trego              KS   Public

            social media post.

&&

GT
Special weather statement, Jul 22, 9:46 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
946 PM CDT Sat Jul 22 2023

KSZ066-081-230315-
Pratt KS-Stafford KS-
946 PM CDT Sat Jul 22 2023

...A strong thunderstorm will impact portions of southern Stafford
and northern Pratt Counties through 1015 PM CDT...

At 946 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dillwyn, moving south at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Byers around 1005 PM CDT.

Other locations in the path of this storm include Pratt and Iuka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3798 9895 3809 9862 3769 9852 3758 9892
TIME...MOT...LOC 0246Z 349DEG 22KT 3791 9882

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

HOVORKA

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:53 PM CDTSpecial Weather StatementDDCEllis37 min
Jul 22, 8:01 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego44 min
Jul 22, 8:17 PM CDTSpecial Weather StatementDDCStafford28 min
Jul 22, 8:18 PM CDTSevere Thunderstorm WarningDDCLane, Ness42 min
Jul 22, 8:47 PM CDTSpecial Weather StatementDDCRush28 min
Jul 22, 8:49 PM CDTSpecial Weather StatementDDCStafford26 min
Jul 22, 9:00 PM CDTSpecial Weather StatementDDCLane30 min
Jul 22, 9:17 PM CDTSpecial Weather StatementDDCStafford28 min
Jul 22, 9:46 PM CDTSpecial Weather StatementDDCPratt, Stafford29 min
Jul 22, 10:27 PM CDTSpecial Weather StatementDDCLane48 min
Jul 22, 10:41 PM CDTSpecial Weather StatementDDCEllis49 min
Jul 22, 11:06 PM CDTSpecial Weather StatementDDCGray39 min
Jul 22, 11:21 PM CDTSpecial Weather StatementDDCRush39 min
Jul 22, 11:35 PM CDTSpecial Weather StatementDDCGray25 min
Jul 22, 11:48 PM CDTSpecial Weather StatementDDCPawnee42 min
Jul 22, 11:50 PM CDTSpecial Weather StatementDDCGray40 min
Jul 23, 3:18 AM CDTSpecial Weather StatementDDCStevens27 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.